Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 203, NWS Sioux Falls, SD

August 19, 1998Beadle County, Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 19, 1998, 4:52 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1998, 4:52 PM CDT (21:52 UTC)
Expired
Aug 19, 1998, 5:45 PM CDT
In force
53 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

Counties Beadle County, SD, Kingsbury County, SD

The radar

The Aberdeen radar (KABR), 125 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1668 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 192152 RRA
SVRFSD
SDC005-077-192240-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT WED AUG 19 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
  WESTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 545 PM CDT

* AT 450 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 14 MILES EAST OF HURON  OR 3 MILES WEST OF
  IROQUOIS  MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IROQUOIS                 AROUND 500 PM CDT
  MANCHESTER               AROUND 520 PM CDT
  BANCROFT                 AROUND 530 PM CDT


IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A
STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER.
DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS
LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER
ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:57 AM CDT, 6 hours 55 minutes earlier.

Area forecast discussion, Aug 19, 9:57 AM CDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
957 AM CDT WED AUG 19 1998

CDFNT ACRS CNTRL SD WL CONT TO PUSH E THIS AFTN. TRW SHUD CONT TO FIRE
UP ALONG IT AS NOT MUCH IN WAY OF CAPPING EXPECTED. THE TRW SHUD BE
LIMITED THIS AFTN TO WRN PART OF CWA. 00Z ETA SHOWS CINS APPROACHING
ZERO LATER THIS AFTN AND TONITE. QUESTION IS IF SVR WX WL DEVELOP.
SNDGS INDICATE THREAT TO BE IN FORM OF STG WNDS AND HAIL. HAVE ALREADY
UPDATED FCST TO UP TEMPS AND INCREASE POPS ACRS WRN CWA.

.FSD...NONE.

In the hours before

Special weather statement, Aug 19, 10:55 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT WED AUG 19 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT OVER CENTRAL SOUTH DAKOTA WILL PUSH SLOWLY
EAST THIS AFTERNOON AND TONIGHT REACHING NORTHWEST IOWA AND NORTHEAST
NEBRASKA BY THURSDAY MORNING. VERY WARM AND MOIST AIR AHEAD OF THIS
FRONT ALONG WITH A SHORT WAVE IN THE UPPER ATMOSPHERE WILL HELP TO
TRIGGER SCATTERED THUNDERSTORMS. THE STORMS ARE EXPECTED TO DEVELOP
OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND WILL MOVE EAST REACHING
NORTHWEST IOWA AND NORTHEAST NEBRASKA AFTER MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-200500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1055 AM CDT WED AUG 19 1998
<
FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE AFTERNOON AND CONTINUE
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM.

SDZ039-040-054>056-200500-
BROOKINGS-KINGSBURY-LAKE-MINER-MOODY-
INCLUDING THE CITIES OF...BROOKINGS
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND COULD BECOME
SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM.

MNZ071-072-080-081-097-200500-
COTTONWOOD-LINCOLN-LYON-MURRAY-PIPESTONE-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT AND
COULD BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM.

SDZ060>062-065>069-MNZ089-098-IAZ001-200500-
BON HOMME-HANSON-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON-
NOBLES-ROCK-LYON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...
WORTHINGTON...ROCK RAPIDS
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST
TONIGHT. HOWEVER...SEVERE STORMS ARE EXPECTED TO REMAIN NORTH OF THE
AREA.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-200500-
CLAY-UNION-JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN-
OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY...
SPENCER...SPIRIT LAKE...STORM LAKE
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.
Special weather statement, Aug 19, 10:55 AM CDT, 5 hours 57 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT WED AUG 19 1998

*** SIGNIFICANT WEATHER PERTAINS TO WEATHER ELEMENTS ASSOCIATED WITH
THUNDERSTORMS. ***

.SYNOPSIS...A COLD FRONT OVER CENTRAL SOUTH DAKOTA WILL PUSH SLOWLY
EAST THIS AFTERNOON AND TONIGHT REACHING NORTHWEST IOWA AND NORTHEAST
NEBRASKA BY THURSDAY MORNING. VERY WARM AND MOIST AIR AHEAD OF THIS
FRONT ALONG WITH A SHORT WAVE IN THE UPPER ATMOSPHERE WILL HELP TO
TRIGGER SCATTERED THUNDERSTORMS. THE STORMS ARE EXPECTED TO DEVELOP
OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND WILL MOVE EAST REACHING
NORTHWEST IOWA AND NORTHEAST NEBRASKA AFTER MIDNIGHT.

SDZ038-050-052-053-057>059-063-064-200500-
AURORA-BEADLE-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-JERAULD-
SANBORN-
INCLUDING THE CITIES OF...CHAMBERLAIN...HURON...MITCHELL
1055 AM CDT WED AUG 19 1998
<
FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP INTO THE AFTERNOON AND CONTINUE
THIS EVENING. A FEW OF THE STORMS MAY BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 300 PM.

SDZ039-040-054>056-200500-
BROOKINGS-KINGSBURY-LAKE-MINER-MOODY-
INCLUDING THE CITIES OF...BROOKINGS
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND COULD BECOME
SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 500 PM.

MNZ071-072-080-081-097-200500-
COTTONWOOD-LINCOLN-LYON-MURRAY-PIPESTONE-
INCLUDING THE CITIES OF...PIPESTONE...SLAYTON
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TONIGHT AND
COULD BECOME SEVERE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS (GUSTS EQUAL TO OR GREATER THAN 58 MPH)
  LARGE HAIL (EQUAL TO  OR GREATER THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION MAY BE NEEDED AFTER 600 PM.

SDZ060>062-065>069-MNZ089-098-IAZ001-200500-
BON HOMME-HANSON-HUTCHINSON-LINCOLN-MC COOK-MINNEHAHA-TURNER-YANKTON-
NOBLES-ROCK-LYON-
INCLUDING THE CITIES OF...SIOUX FALLS...YANKTON...LUVERNE...
WORTHINGTON...ROCK RAPIDS
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SCATTERED THUNDERSTORMS WILL SPREAD INTO THE AREA FROM THE WEST
TONIGHT. HOWEVER...SEVERE STORMS ARE EXPECTED TO REMAIN NORTH OF THE
AREA.

* SIGNIFICANT WEATHER:
  STRONG WINDS (GUSTS LESS THAN 58 MPH)
  SMALL HAIL (LESS THAN 0.75 DIAMETER)
  HEAVY RAIN

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ070-071-MNZ090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-200500-
CLAY-UNION-JACKSON-BUENA VISTA-CHEROKEE-CLAY-DICKINSON-IDA-OBRIEN-
OSCEOLA-PLYMOUTH-SIOUX-WOODBURY-DAKOTA-DIXON-
INCLUDING THE CITIES OF...LE MARS...SIOUX CENTER...SIOUX CITY...
SPENCER...SPIRIT LAKE...STORM LAKE
1055 AM CDT WED AUG 19 1998

FORECAST THROUGH MIDNIGHT:
SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:10 PM CDTSevere Thunderstorm WarningFSDAurora, Douglas35 min
Aug 19, 5:17 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory48 min
Aug 19, 5:36 PM CDTSevere Thunderstorm WarningFSDDavison, Douglas44 min
Aug 19, 5:47 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Aug 19, 6:12 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn33 min
Aug 19, 6:23 PM CDTSevere Thunderstorm WarningFSDKingsbury47 min
Aug 19, 6:32 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Douglas33 min
Aug 19, 6:49 PM CDTSevere Thunderstorm WarningFSDMiner, Sanborn46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.